Format

Send to

Choose Destination
See comment in PubMed Commons below
J Toxicol Clin Toxicol. 1986;24(5):429-39.

Acute manic psychosis following the dermal application of N,N-diethyl-m-toluamide (DEET) in an adult.

Abstract

Extensive animal testing and 30 years of human experience have established the general safety of DEET when applied episodically to skin or bedclothes. Local and systemic toxic and allergic reactions to DEET have been observed in man. Three weeks prior to admission, for the purpose of self-medication, a 30 year old man began daily applications of the insect repellant, DEET followed by a 1-2 hour period in a light-bulb heated box. Sedation and incoherence were noted for short periods following each application session. Aggressiveness and psychotic ideation led to hospital admission where he displayed psychomotor hyperactivity, rapid and pressured speech, tangentiality, flight of ideas, and grandiose delusions. Treatment was begun with haloperidol. Clinical improvement was complete within 6 days, atypical for classic endogenous mania. Drug and metabolites were identified in the urine more than 2 weeks after the last drug application.

PMID:
3783806
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center